Share this Article
Correspondence: Dr Chun-Tao Wai, firstname.lastname@example.org
Introduction Drug-induced liver injury (DILI) is an important clinical problem. However, although traditional Chinese medicines (TCM) are widely consumed in Asia, most cases of TCM-DILI are reported as case reports or case series. We aimed to evaluate the clinical course of DILI at an Asian tertiary liver centre.
Methods All patients with DILI seen by one hepatologist from July 2003 to June 2004 at a local liver centre were prospectively collected and reviewed.
Results 29 cases of DILI were seen by the hepatologist over the 12-month period. Median age was 51 (range 18-76) years, 20 (69 percent) were female, and 24 (83 percent) were Chinese. TCM were the commonest group of drugs implicated as 15 (52 percent) of the patients had presumed DILI from TCM, while four (14 percent) were from anti-tuberculosis drugs. 18 (62 percent) presented as hepatitic picture, seven (24 percent) as cholestatic, and four (14 percent) as mixed picture. Extrahepatic manifestations were seen only in ten percent of patients. Three (ten percent) died and one (3 percent) underwent liver transplant for liver failure.
Conclusion DILI is a common clinical problem with significant mortality. TCM is an important cause of DILI in Asia. Further studies on DILI from TCM or other complementary medicines are needed.
Keywords: drug-induced liver injury, drug toxicity, herbal medicine, liver failure, traditional Chinese medicine
Singapore Med J 2006; 47(2): 116-120